Alert archive / North Dakota / Special Weather Statements in 2021
Special Weather Statement, NWS Bismarck, ND
NWS Bismarck, ND issued this special weather statement at May 19, 2021, 4:13 PM CDT for Logan County, North Dakota. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2021, 4:13 PM CDT (21:13 UTC)
- Expired
- May 19, 2021, 5:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Bismarck, ND
County Logan County, ND
The radar
The Bismarck radar (KBIS), 104 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 4:34 PM CDT | TORNADO | 4 Ese Tappen, ND | TORNADO WAS ON THE GROUND UNTIL 4:44 PM. TORNADO WAS CONFIRMED BY MULTIPLE REPORTS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.2 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 926 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
264 WWUS83 KBIS 192113 SPSBIS Special Weather Statement National Weather Service Bismarck ND 413 PM CDT Wed May 19 2021 NDZ036-037-047-192200- Kidder ND-Logan ND-Stutsman ND- 413 PM CDT Wed May 19 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIDDER... NORTHWESTERN LOGAN AND SOUTHWESTERN STUTSMAN COUNTIES UNTIL 500 PM CDT... At 412 PM CDT, strong thunderstorms were located along a line extending from 8 miles north of Medina to 10 miles northeast of Napoleon. Movement was east at 20 mph. Nickel size hail and wind gusts to 50 mph will be possible with these storms. Locations impacted include... Napoleon, Medina, Streeter, Crystal Springs and Chase Lake. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4708 9909 4645 9949 4648 9982 4708 9948 TIME...MOT...LOC 2112Z 266DEG 17KT 4702 9936 4660 9960 $$ HAMILTON
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at May 19, 3:36 PM CDT, 37 minutes earlier.
Area forecast discussion, May 19, 3:36 PM CDT, 37 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 336 PM CDT Wed May 19 2021 .SHORT TERM...(This evening through Thursday) Issued at 238 PM CDT Wed May 19 2021 Thunderstorms will be the main issue in the short term period. Convection has just started to develop over eastern Foster county southeast into logan and Mcintosh counties. this in an area of max instability and strong low level lapse rates ahead of the cold front. This is also in an area of weak deep layer shear but with some low level helicity. There is also some marginal but increasing hail cape and good DCAPE. These parameters would be indicative of some small hail, gusty winds. With the low level helicity and steep lapse rates a non supercell landspout within a new updraft can not be ruled out this afternoon. Overall severe potential this afternoon has increased from this morning with a marginal risk of a few severe storms over the southeast CWA. Back to the west, there may be a sprinkle or two with the mid level radar returns from southwest into northwest ND, but this is falling in an area of very dry lower atmosphere. Lower RH values are more of a concern here, and especially to the north and west of this line. However, we do expect diminishing winds here through the remainder of the afternoon, thus fire weather concerns appear minimal at this time. Tonight, as we lose the daytime heating, severe potential will diminish. However, with an approaching impulse within a broad southwest upper flow, overall mid level forcing for ascent will increase, expanding the area of showers and scattered thunder over mainly south central into eastern ND. Thursday, the cold front that stalls over south central into eastern ND tonight will linger along the ND/SD border and lift slightly in response to deepening low pressure over the northern and central High Plains. With clearing expected over the southwest and south central, this will allow for increasing instability along and south of the I-94 corridor. SPC has a marginal risk of severe weather over pretty much the entire CWA because with a slight risk over the far southwest. At this time our thinking is that anywhere from just north of the warm front, southward would be the better threat, which at this time looks to be somewhere over central ND, favoring the southern half of the state, but will need to see where the warm front eventually ends up tomorrow. The slight risk in the southwest seems to be more tied to convection firing off the high plains, with multi-cellular clusters possibly propagating into the southwest portion of the state. If this occurs early enough there would be a risk of strong to severe convection with large hail with the strongest updrafts and possibly damaging winds with gusts form any stronger cores of a subsequent MCS developing from cold pool mergers, but the risk would diminish for our southwest if the initiation time is delayed. Various mesoscale models depict both convection holding on into western ND, and dying before or as it moves into ND, will have to continue to monitor. .LONG TERM...(Thursday night through Wednesday) Issued at 238 PM CDT Wed May 19 2021 See last portion of the short term period discussion for Thursday night convection. Friday will bring another day of possible showers and thunderstorms. The most unstable conditions will be over south central and eastern ND. However, these areas may be capped. A strong impulse will lift northward from the central High Plains into the northmen plains producing enough forcing for showers and thunderstorms, with the most favored area for embedded thunderstorms and heavier rainfall amounts along the transition of the colder atmosphere northwest and the capped atmosphere southeast. Once that impulse moves through there may be a lull in the shower and thunderstorm activity until the next strong wave lifts through the area Sunday night into Monday. There is still a lot of uncertainty this far out, how that will play out early next week. We may still be dealing with the remnants of the upper low into the middle part of the week, but this would likely be just shower activity closer to the track of the upper low. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 238 PM CDT Wed May 19 2021 Winds remain out of the north to northwest for KXWA, KMOT, KBIS and KDIK. Winds are southerly at KJMS, with isolated showers over western and north central ND. The frontal boundary will remain nearly stationary through the day, with a slow westward regression as we head through the evening. As moisture levels continue to increase, we will see an increase in coverage regarding showers and thunderstorms. Ceilings are expected to fall within shower activity and in the near proximity, generally MVFR CIGs are expected as this happens. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TWH LONG TERM...TWH AVIATION...TWH
Hazardous weather outlook, May 19, 3:43 PM CDT, 30 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 343 PM CDT Wed May 19 2021 NDZ001>005-009>013-017>023-031>035-040>045-202045- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Golden Valley-Billings-Stark-Morton-Burleigh-Slope-Hettinger- Grant-Bowman-Adams-Sioux- 343 PM CDT Wed May 19 2021 /243 PM MDT Wed May 19 2021/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance of strong to possibly severe storms Thursday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed Thursday. NDZ025-036-037-046>048-050-051-202045- Foster-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- 343 PM CDT Wed May 19 2021 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are possible across far south central ND into the James River Valley this afternoon and evening. A few of these storms could be strong or briefly severe with quarter size hail and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is another chance of strong to possibly severe storms Thursday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed Thursday.
In the hours before
Special weather statement, May 19, 4:13 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Bismarck ND 413 PM CDT Wed May 19 2021 NDZ036-037-047-192200- Kidder ND-Logan ND-Stutsman ND- 413 PM CDT Wed May 19 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIDDER... NORTHWESTERN LOGAN AND SOUTHWESTERN STUTSMAN COUNTIES UNTIL 500 PM CDT... At 412 PM CDT, strong thunderstorms were located along a line extending from 8 miles north of Medina to 10 miles northeast of Napoleon. Movement was east at 20 mph. Nickel size hail and wind gusts to 50 mph will be possible with these storms. Locations impacted include... Napoleon, Medina, Streeter, Crystal Springs and Chase Lake. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4708 9909 4645 9949 4648 9982 4708 9948 TIME...MOT...LOC 2112Z 266DEG 17KT 4702 9936 4660 9960 HAMILTON
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 4:36 PM CDT | Special Weather Statement | BIS | Kidder | 39 min |
| May 19, 4:39 PM CDT | Tornado Warning | BIS | Kidder | 23 min |
| May 19, 5:16 PM CDT | Special Weather Statement | BIS | Kidder | 44 min |
| May 19, 5:41 PM CDT | Special Weather Statement | BIS | Kidder | 34 min |
| May 19, 5:51 PM CDT | Special Weather Statement | BIS | Foster | 24 min |
| May 19, 6:18 PM CDT | Special Weather Statement | BIS | Wells | 27 min |
| May 19, 6:21 PM CDT | Special Weather Statement | BIS | Stutsman | 39 min |
| May 19, 6:28 PM CDT | Special Weather Statement | BIS | Emmons | 32 min |
Nearby
Special Weather Statements in North Dakota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.